Health After 50
The Challenge of Antidepressant Medication and Intimacy
Sex -- and satisfaction with your sex life -- is an important part of the lives of most adults. But having a satisfying sex life may be a challenge for those who take antidepressants.
While sexual dysfunction is a frequent symptom of depression itself (and successful treatment of depression may eliminate it), antidepressant medication can sometimes worsen or even cause sexual problems. In fact, sexual dysfunction is a potential side effect of all classes of antidepressants.
Between 30% and 70% of people who take antidepressant medications experience sexual problems, which can begin within the first week to several months after starting treatment. Antidepressant-related sexual dysfunction can affect almost any aspect of your sex life. In men, it frequently causes erectile dysfunction (the inability to achieve or sustain an erection), and in women, antidepressants may cause vaginal dryness and decreased sensation in the genitals. In both genders, antidepressants can diminish sex drive and make achieving orgasm difficult or impossible.
Sexual dysfunction due to any cause, including antidepressants, can have effects that range far beyond the bedroom, including psychological distress and a decrease in self-esteem and overall quality of life. This causes many people to stop taking their antidepressant medication. Up to 90% of people who experience antidepressant-related sexual dysfunction stop taking their medication prematurely. Fortunately, you can regain your sex life without stopping your medication and risking your symptoms worsening. For example:
- Choose a medication with a low rate of sexual side effects – Wellbutrin, Remeron, or Cymbalta.
- Change the time of day you take the medication.
- Reduce the dosage.
- Take a short break or “drug holiday.”
- Add another medication to combat sexual dysfunction.
- Follow a healthy lifestyle.
Posted in Depression and Anxiety on March 17, 2010
Reviewed January 2011
Medical Disclaimer: This information is not intended to substitute for the advice of a physician. Click here for additional information: Health After 50 Disclaimer
Would you like us to inform you when we post new Depression and Anxiety Health Alerts?
Health After 50 Alerts registered users may post comments and share experiences here at their own discretion. We regret that questions on individual health concerns to the editors cannot be answered in this space.
The views expressed here do not constitute medical advice, and do not represent the position of Scientific American Health After 50 or Remedy Health Media, LLC, which has no responsibility for any comments posted on this site.
Post a Comment
Already a subscriber?
New to Health After 50?